Ruth's musings

I have been dealing with breast cancer for a while, and have been sharing my journey with friends, family, and prayer partners. This blog brings all my updates together in one place, and leaves me free to muse on other parts of my life. Thanks for visiting!

Tuesday, July 08, 2008

Ruth Update, July 8, 2008

Dear Friends, Relatives, and Prayer Partners,
 
I'm free, free, FREE!  Well, for a little while, anyway.  Three weeks ago today I had my last treatment of Taxotere, and one week ago I took my last dose of Xeloda until after we come back from vacation.  This means, I hope, that my hair will start growing back, I should stop getting blisters on my feet for a while, and my finger- and toenails should not get any worse.  I didn't know how much I actually used my fingernails until now I can't use them for fear of lifting one off.  All of my fingernails still have pink at the base, so I hope I will not lose any of them, but several are separated from the nailbeds for a good portion of the nail, and I expect more of them to do so.  One thing that this has affected is my bread baking.  I am afraid to get yeast under my fingernails, so I tried wearing latex or vinyl gloves when making bread.  I hated it.  I guess part of my joy in bread baking is the tactile sensations felt while kneading.  Even though I use a KitchenAid mixer for most of the mixing, I still like to give the dough a few turns by hand, just to see how it feels.  I don't enjoy that with gloves on.  I also have trouble unwrapping some candy, and we can forget about opening a pocketknife without using some other tool.  My fingertips are a little painful and I have trouble with things like buttons.  I can still type, and can knit or crochet if I put adhesive bandages on my worst nails.
 
The good news is that I am no longer neutropenic, and my cancer marker, a blood test, is the lowest it has been since this latest adventure began.  I can do things with my joints that I could not do before this round of treatment, and my aches and pains are much less.  I saw a psychiatrist about ten days ago, and she increased my Prozac dosage.  I also spoke to a nurse psychotherapist yesterday, and after about fifty minutes, she gave me her card and invited me to call her if I needed her.  She said I was "resilient."  I go to a support group two times a month, so I can vent there if I need to do so.  Also, I have all of you to dump my troubles upon!
 
Our plans for vacation are firming up.  Paul has a conference to attend in Orlando, and we are going along.  We plan to drive down via North Carolina, where we will visit an online friend of mine, and then drive to Alabama to spend a night or two with Paul's brother.  From there we will drive to Orlando and spend five nights in a very nice hotel.  We plan to get park passes for Disney World -- a one-day pass for Paul, and three-day passes for the boys and me.  That will leave us one day to do something that has nothing to do with The Mouse.  Then, we will drive to Sanford, Florida, which is on the other side of Orlando from the park, and take the Amtrak Auto Train from there overnight to Lorton, Virginia, just a few miles away from home.  We got two "sleeperettes," the price of which includes dinner in the dining car.   I am glad to be having this adventure.
 
After the vacation, on the first of August, I will be seeing my oncologist, and we will rejoin the battle.  Until then, I am taking some time away from cancer world.  I am actually seeing my oncologist this week, too, but that is mainly for comfort.  I made the appointment before my Prozac dose was increased.
 
Thanks for your continued prayers and good thoughts.
 
Get your mammograms.  Do your self-exams.
 
Love,
 
Ruth
 

2 Comments:

  • At 6:33 PM, Anonymous A friend of Tony's said…

    go to Sea World if you can. It's great! They have an "animal lovers" tour that allows you to go "behind the scenes" and see animals they are rehabbing, etc. VERY enjoyable.

     
  • At 8:07 PM, Blogger Faith G said…

    Oh, man... the fingernails. So sorry you got that crappy side- effect! I hope they grow back abnormally, freakishly fast!

     

Post a Comment

Links to this post:

Create a Link

<< Home